Alert archive / Texas / Red Flag Warnings in 2007

Red Flag Warning 18, NWS Austin/San Antonio, TX

December 31, 200722 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 31, 2007, 5:40 PM CST for 22 counties in Texas. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2007, 5:40 PM CST (23:40 UTC)
Expired
Jan 1, 2008, 5:00 PM CST
In force
23 hr
Issued by
NWS Austin/San Antonio, TX
All 22 counties

Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 1 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 312340
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CST MON DEC 31 2007

...RED FLAG WARNING IN EFFECT THROUGH 5 PM TUESDAY FOR VERY
DRY AIR AND GUSTY NORTH WINDS...

.A STRONG COLD FRONT WILL BRING VERY DRY AIR INTO SOUTH CENTRAL
TEXAS TONIGHT. THESE CONDITIONS HAVE REACHED INTO THE LOW SIDE OF
RED FLAG CRITERIA LATE THIS AFTERNOON...GENERALLY EAST OF A BURNET
TO BANDERA TO UVALDE TO DILLEY LINE. NORTHERLY 20-FOOT WINDS OF
10 TO 15 MPH SHOULD LAST JUST ANOTHER HOUR OR TWO EARLY THIS
EVENING...AND THEN DECREASE TO BELOW 10 MPH LATE TONIGHT. THESE
WINDS ARE EXPECTED TO INCREASE AGAIN AFTER DAYBREAK AS VERY DRY
AIR OVER NORTH CENTRAL TEXAS CONTINUES TO SPREAD SOUTH. THE WINDS
SHOULD SUBSIDE ACROSS THE WARNING AREA BY LATE TUESDAY AFTERNOON...
ALTHOUGH THE VERY DRY AIR WILL PERSIST INTO WEDNESDAY.

TXZ172-173-189>194-203>209-219>225-010745-
/O.NEW.KEWX.FW.W.0018.071231T2340Z-080101T2300Z/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-
540 PM CST MON DEC 31 2007

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST TUESDAY FOR VERY
LOW RELATIVE HUMIDITY AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST TUESDAY. 

EXPECT NORTHERLY 20-FT WINDS OF 10 TO 15 MPH THROUGH 8 PM CST THIS
EVENING AND PICKING UP TO SIMILAR SPEEDS AGAIN BETWEEN 8 AM AND 5
PM TUESDAY. DEW POINT TEMPERATURES ARE IN THE TEENS ACROSS MUCH OF
CENTRAL TEXAS AND WILL FALL INTO THE SINGLE DIGITS ACROSS MANY
SOUTH CENTRAL TEXAS LOCATIONS ON TUESDAY. THESE VERY LOW READINGS
WILL RESULT IN RH VALUES FALLING INTO THE UPPER TEENS AND 20S FOR
MUCH OF THIS EVENING...AND INTO THE 10 TO 20 PERCENT RANGE ACROSS
PORTIONS OF THE WARNED AREA DURING THE WARMEST PART OF THE DAY
TUESDAY. OVERNIGHT HUMIDITY RECOVERY IS EXPECTED TO RETURN TO ABOVE
60 PERCENT ACROSS MOST AREAS BY WEDNESDAY MORNING. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 312342 CCA
RFWEWX

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CST MON DEC 31 2007

...RED FLAG WARNING IN EFFECT THROUGH 5 PM TUESDAY FOR VERY
DRY AIR AND GUSTY NORTH WINDS...

.A STRONG COLD FRONT WILL BRING VERY DRY AIR INTO SOUTH CENTRAL
TEXAS TONIGHT. THESE CONDITIONS HAVE REACHED INTO THE LOW SIDE OF
RED FLAG CRITERIA LATE THIS AFTERNOON...GENERALLY EAST OF A BURNET
TO BANDERA TO UVALDE TO DILLEY LINE. NORTHERLY 20-FOOT WINDS OF
10 TO 15 MPH SHOULD LAST JUST ANOTHER HOUR OR TWO EARLY THIS
EVENING...AND THEN DECREASE TO BELOW 10 MPH LATE TONIGHT. THESE
WINDS ARE EXPECTED TO INCREASE AGAIN AFTER DAYBREAK AS VERY DRY
AIR OVER NORTH CENTRAL TEXAS CONTINUES TO SPREAD SOUTH. THE WINDS
SHOULD SUBSIDE ACROSS THE WARNING AREA BY LATE TUESDAY AFTERNOON...
ALTHOUGH THE VERY DRY AIR WILL PERSIST INTO WEDNESDAY.

TXZ172-173-189>194-203>209-219>225-010800-
/O.COR.KEWX.FW.W.0018.071231T2341Z-080101T2300Z/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-
541 PM CST MON DEC 31 2007

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST TUESDAY FOR VERY
LOW RELATIVE HUMIDITIES AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST TUESDAY. 

EXPECT NORTHERLY 20-FT WINDS OF 10 TO 15 MPH THROUGH 8 PM CST THIS
EVENING AND PICKING UP TO SIMILAR SPEEDS AGAIN BETWEEN 8 AM AND 5
PM TUESDAY. DEW POINT TEMPERATURES ARE IN THE TEENS ACROSS MUCH OF
CENTRAL TEXAS AND WILL FALL INTO THE SINGLE DIGITS ACROSS MANY
SOUTH CENTRAL TEXAS LOCATIONS ON TUESDAY. THESE VERY LOW READINGS
WILL RESULT IN RH VALUES FALLING INTO THE UPPER TEENS AND 20S FOR
MUCH OF THIS EVENING...AND INTO THE 10 TO 20 PERCENT RANGE ACROSS
PORTIONS OF THE WARNED AREA DURING THE WARMEST PART OF THE DAY
TUESDAY. OVERNIGHT HUMIDITY RECOVERY IS EXPECTED TO RETURN TO ABOVE
60 PERCENT ACROSS MOST AREAS BY WEDNESDAY MORNING. 

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 31, 2:41 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 31, 2:41 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CST MON DEC 31 2007

.DISCUSSION...
PRE-FRONTAL WARMING THIS AFTERNOON HAS ALLOWED TEMPS TO SOAR INTO
THE 70S SOUTH OF THE FRONTAL BOUNDARY. ENJOY IT WHILE YOU CAN...A
CHANCE IS COMING. THIS AFTERNOON THE COLD FRONT WAS MOVING SOUTHWARD
ACROSS THE HILL COUNTRY. THIS FRONTAL BOUNDARY WILL SWEEP SOUTHWARD
ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS THIS EVENING. GUSTY
NORTHERLY WINDS OF 15 TO 25 MPH WILL OCCUR FOR A FEW HOURS AFTER THE
FROPA...DIMINISHING SOMEWHAT OVERNIGHT. THE BIG STORY IS THE COLD
AND DRY CANADIAN AIRMASS THAT WILL OVERSPREAD THE REGION OVERNIGHT.
THIS AIRMASS WILL LINGER OVER SOUTH CENTRAL TEXAS THRU MUCH OF THE
WEEK RESULTING IN TEMPERATURES RUNNING AROUND 10 DEGREES BELOW
SEASONAL NORMALS. A HARD FREEZE IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY MORNING. EXCELLENT CONDITIONS FOR RADIATIONAL COOLING
WILL BE IN PACE AT THAT TIME.

A WARMING TREND WILL ENSUE ON FRIDAY AND WILL CONTINUE THRU THE
WEEKEND INTO EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL SHIFT
EASTWARD OF THE CWFA THURSDAY NIGHT ALLOWING THE WARM GULF AIRMASS
TO ADVECT NORTHWARD. THE INCREASE IN LOW LEVEL MOISTURE WILL
RESULT IN INCREASED CLOUDINESS FOR THE WEEKEND WITH A SLIGHT
CHANCE OF GULF INDUCED STREAMER SHOWERS ACROSS OUR EASTERN
COUNTIES. TEMPERATURES OVER THE WEEKEND WILL RUN 5 TO 10 DEGREES
ABOVE NORMAL. THE WEATHER ROLLER COASTER CONTINUES.

STILL PREFER THE COOLER NAM MOS NUMBERS OVER THE NEXT 2 DAYS WITH
A COOL BIAS APPLIED TO THE MEX MOS NUMBERS THRU THURSDAY.

.FIRE WEATHER...
A COLD FRONT WILL PUSH ACROSS SOUTH CENTRAL TEXAS THIS EVENING
BRINGING STRONG NORTHERLY WINDS AND A VERY DRY AIRMASS TO OUR
AREA. 20 FT WINDS AND RELATIVE HUMIDITIES WILL APPROACH CRITICAL
LEVELS THIS EVENING AND AGAIN ON TUESDAY AFTERNOON. VEGETATION IS
VERY DRY AND DORMANT ACROSS THE REGION. ALL OF THESE CONDITIONS
WILL RESULT IN AN ELEVATED FIRE RISK THIS EVENING AND TUESDAY.
A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED DETAILING THE FIRE
RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              33  53  24  55  29 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  26  53  20  54  24 /   0   0   0   0   0
DEL RIO INTL AIRPORT           31  56  26  49  30 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       32  56  25  55  30 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/11
Hazardous weather outlook, Dec 31, 4:46 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 AM CST MON DEC 31 2007

TXZ171>173-183>194-202>209-217>225-228-011215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
446 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER...
A STRONG COLD FRONT WILL BRING GUSTY NORTH WIND AND VERY LOW
HUMIDITY LATER TODAY AND TONIGHT.  THESE CONDITIONS MAY PROMOTE
THE RAPID SPREAD OF WILDFIRES.  VEGETATION IS DRY AND DORMANT
ACROSS THE AREA AND CONDUCIVE FOR BURNING.  HOLIDAY FIREWORKS
AND OUTDOOR BURNING ARE DISCOURAGED.

.DAYS TWO...TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  VERY DRY
CONDITIONS WILL CONTINUE TUESDAY AND TUESDAY NIGHT. NORTH WINDS
NEAR 10 TO 20 MPH ARE EXPECTED TUESDAY...DIMINISHING TUESDAY
NIGHT. VEGETATION IS DRY AND DORMANT ACROSS THE AREA AND CONDUCIVE
FOR BURNING. HOLIDAY FIREWORKS AND OUTDOOR BURNING ARE
DISCOURAGED.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 31, 2:32 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
232 PM CST MON DEC 31 2007

TXZ171>173-183>194-202>209-217>225-228-010100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
232 PM CST MON DEC 31 2007

...FIRE RISK WILL BE ELEVATED THROUGH THE NEW YEARS HOLIDAY...

A STRONG COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS THIS
AFTERNOON. IN ITS WAKE...VERY LOW RELATIVE HUMIDITIES AND GUSTY
NORTHERLY WINDS OF 15 TO 25 MPH CAN BE EXPECTED. VEGETATION HAS
BECOME DRY AND DORMANT ACROSS SOUTH CENTRAL TEXAS AND IS CONDUCIVE
FOR BURNING. AS A RESULT...THE FIRE DANGER WILL BE ELEVATED
THROUGH THE NEW YEARS HOLIDAY.

THE USE OF FIREWORKS AND OUTDOOR BURNING ARE DISCOURAGED.

BURN BANS ARE IN EFFECT FOR MOST COUNTIES IN SOUTH CENTRAL TEXAS.
IF A BURN BAN HAS BEEN ISSUED FOR YOUR COUNTY DO NOT CONDUCT ANY
OUTDOOR BURNING. BURN BANS ARE IN EFFECT FOR THE FOLLOWING SOUTH
CENTRAL TEXAS COUNTIES...ATASCOSA...BANDERA...BEXAR...BLANCO...
BURNET...CALDWELL...COMAL...DIMMIT...EDWARDS...FRIO...GUADALUPE...
KARNES...KENDALL...KINNEY...LLANO...MAVERICK...MEDINA...REAL...
UVALDE...VAL VERDE...WILLIAMSON...AND WILSON.

IN ADDITION...SOME COUNTIES AND CITIES HAVE BANNED OR RESTRICTED
THE USE OF FIREWORKS WITHIN THEIR JURISDICTIONS.

THE USE OF FIREWORKS OVER THE NEW YEARS HOLIDAY WILL RESULT IN AN
INCREASED RISK FOR ACCIDENTAL FIRES. IF YOU ARE ABLE TO USE
FIREWORKS...MAKE SURE TO FOLLOW ALL INSTRUCTIONS...KEEP FIREWORKS
AWAY FROM GRASSY AREAS...AND KEEP A BUCKET OF WATER OR A WATER
HOSE CLOSE BY. USE CAUTION WHEN DOING ANY OUTDOOR ACTIVITIES AS IT
IS COMMON UNDER SUCH DRY CONDITIONS FOR ACCIDENTAL FIRES TO START
FROM MACHINERY AND MOTOR VEHICLES. REPORT FIRES TO THE NEAREST
FIRE DEPARTMENT OR LAW ENFORCEMENT OFFICIAL IMMEDIATELY.

STAY ADVISED OF THE LATEST FIRE WEATHER STATEMENTS AND FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO.

Nearby

Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.